Alert archive / Virginia / Tornado Warnings in 2019
Tornado Warning 16, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Apr 26, 2019, 2:39 PM EDT for Fairfax County, Virginia; Montgomery County, Maryland. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 26, 2019, 2:39 PM EDT (18:39 UTC)
- Expired
- Apr 26, 2019, 2:58 PM EDT
- In force
- 19 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Montgomery County, MD, Fairfax County, VA
The radar
The Sterling radar (KLWX), 21 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 26, 1:33 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.7 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 715 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 355 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Apr 26, 10:29 AM EDT, 4 hours 10 minutes earlier.
Area forecast discussion, Apr 26, 10:29 AM EDT, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1029 AM EDT Fri Apr 26 2019
.SYNOPSIS...
Low pressure will track from the Ohio Valley to the
eastern Great Lakes Friday, pulling a cold front across the
area late this afternoon. Another storm system could approach
the region Sunday. High pressure builds over the region Sunday
night into Monday.
&&
.NEAR TERM /UNTIL 7 PM THIS EVENING/...
An upper level trough east of the MS River this morning will
deepen and take on a negative tilt as it closes off over the
eastern Great Lks Sat morning. Very impressive 12-hr 500 mb
height falls (120-150 meters) are fcst over the area today as
trough axis crosses the area during the next 24 hrs.
Ongoing elevated convection continues across portions of eastern
VA into southern and eastern MD this morning, but should stay
below severe limits. In addition, showers and isolated elevated
convection is also still moving through portions of eastern WV
and western/central MD. The main catalyst for today's strong to
severe thunderstorms can be seen just east of Charleston WV this
morning in the form of a forced convective line. A gust of 44
mph was observed at KCRW as it passed. This will progress
eastward and towards the Allegheny Front by 12 noon, likely
reaching the metro areas between 2 and 4 PM, and then exiting
east of the Chesapeake Bay between 5 and 6 PM. Some additional
individual cells may also develop ahead of the line.
Very little surface or mixed layer instability currently exists
across the region but this is progged to change over the next
several hours as breaks in the cloud shield develop and
temperatures rise through the 60s into the low 70s. Latest
HREF/RAP forecasts indicate near 1000 J/KG of SBCAPE likely to
develop east of the Blue Ridge mountains this afternoon, and
this will be enough to both maintain/increase the intensity of
the current convective line which is currently in an atmosphere
characterized by 500 J/KG of SBCAPE. Effective shear values of
40-50 knots are also more than enough to support a convective
wind threat. Low level turning in the forecast wind profiles and
HREF/RAP forecast STP/SCP/helicity fields indicate that an
isolated tornado is also possible, either in any discrete
activity ahead of the line or in the form of a QLCS tornado.
Activity will become fast moving, so flood threat is relatively
low, however any training convection could lead to an isolated
incident.
&&
.SHORT TERM /7 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Cdfnt clears the area in the 21z- 00z time frame with severe
threat ending, but showers and perhaps isold t-storms may
continue until trof axis crosses the area late in the evening.
Then, winds will gust between 35-40 mph due to tightening
pressure gradient with showers ending by 03z.
Windy in the morning with gusts in the 35-40 mph with winds
diminishing in the mid afternoon hrs.
Showers return to the area late Sat night ahead of next frontal
system. Moisture will be more limited this time and the best
forcing will remain north over Pennsylvania. Sct showers are
expected mainly north of I-66 with showers ending by 18Z Sun.
Don't see any thunder risk with this system. New SPC Day 3
Convective Outlook doesn't have any thunder areas over us
either.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
High pressure to our north on Monday will promote dry conditions and
an east southeast flow, holding temperatures a touch below normal
with the airmass coming in off the ocean. The high will shift
offshore late Monday as a weak area of low pressure tracks to our
north. Not see a huge threat of rain from this low as much of the
limited moisture remains to our north, but will carry low end chance
POPs for our northern zones Monday night and into Tuesday.
The associated frontal boundary will sink southward into our region
and residing to our south by late Tuesday, lingering nearby
Wednesday and Thursday. As a result, will maintain chance POPs each
period as conditions look to remain unsettled with the boundary
nearby, and weak shortwave energy tracking overhead. Not expecting a
washout by any means, but shower chances will not be null in any
period. Highest chances for rain will come Wednesday night into
Thursday as a bit stronger area of low pressure tracks into the Ohio
Valley, but again remains mainly to our north. Dependent on how far
north the low tracks will drive the coverage of showers and possible
thunderstorms on Thursday. As another area of low pressure quickly
tracks toward the Ohio Valley Thursday night, the frontal boundary
will lift northward as a warm front with continued chances of
precipitation as we head into Friday.
Before the front sinks to our south Tuesday, slightly above normal
temperatures in the mid-upper 70s are expected. With plenty of
clouds hanging over the region, near normal high temperatures return
Wednesday and Thursday (low-mid 70s), with above normal temperatures
well into the 50s each night.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Isold t-storms are possible this morning, but better risk of
t-storms is expected this afternoon mainly east of the Blue
Ridge. Gusts to 40-50 kt possible with the showers/t-storms.
Severe threat ends by 00Z tonight, but strong post-frontal winds
up to around 30 kt are likely through 18Z Sat.
High pressure north of the terminals will deliver dry conditions and
a light east southeast flow on Monday. A weak area of low pressure
will pass to the north Monday night into Tuesday, with a few showers
possible, but predominate VFR conditions expected. With a frontal
boundary lingering across the region, showers will be possible
Tuesday night, with periods of sub VFR conditions not out of the
question.
&&
.MARINE...
Gale force gusts are expected this afternoon with broken/solid
line of showers and t-storms and in the post-frontal environment
tonight. Since no ramp up is allowed within first period, have
issued a Gale Warning through 18Z Sat. While winds will diminish
somewhat late tonight, they are expected to strengthen again Sat
morning. SMWs may also be required this afternoon with the line
of showers/t-storms.
A weak pressure gradient will reside over the waters on Monday as
high pressure builds to the north, delivering a light east southeast
flow. This high will shift offshore Monday night as a weak area of
low pressure tracks to the north into Tuesday. A cold front will
sink southward into the area on Tuesday, with marginal SCA
conditions possible Tuesday afternoon and evening.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 2 PM to 6 PM EDT Saturday for
ANZ530>543.
Gale Warning until 2 PM EDT Saturday for ANZ530>543.
&&
SYNOPSIS...LFR
NEAR TERM...MM/LFR
SHORT TERM...LFR
LONG TERM...BKF
AVIATION...MM/BKF/LFR
MARINE...MM/BKF/LFRHazardous weather outlook, Apr 26, 2:17 PM EDT, 22 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 217 PM EDT Fri Apr 26 2019 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-271000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 217 PM EDT Fri Apr 26 2019 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight A Tornado Watch is in effect until 9 PM for the entire outlook area. Scattered severe thunderstorms capable of producing damaging winds and isolated tornadoes are possible this afternoon into the early evening hours. A Gale Warning is in effect until 2 PM Saturday. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Gale Warning is in effect until 2 PM Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested. Please report severe weather to the National Weather Service per standard operating procedures. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-271000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 217 PM EDT Fri Apr 26 2019 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight A Tornado Watch is in effect for portions of the area along and east of the Blue Ridge mountains. Scattered severe thunderstorms capable of producing damaging winds and isolated tornadoes are possible during the afternoon hours. Strong northwest winds may gust to around 50 mph resulting in isolated wind damage tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong northwest winds may gust to around 50 mph resulting in isolated wind damage Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested. Please report severe weather to the National Weather Service per standard operating procedures.
In the hours before
Local storm report, Apr 26, 1:43 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
143 PM EDT FRI APR 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM MARINE TSTM WIND 8 E SMITH ISLAND 37.97N 75.88W
04/26/2019 M41 MPH ANZ543 MD BUOY
&&
EVENT NUMBER LWX1904188
SMZLocal storm report, Apr 26, 1:57 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
157 PM EDT FRI APR 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM TSTM WND DMG 1 N CARRSBROOK 38.10N 78.46W
04/26/2019 ALBEMARLE VA 911 CALL CENTER
TREE DOWN ON POWER LINES AT 1300 POLO GROUNDS RD
&&
EVENT NUMBER LWX1904189
KLWLocal storm report, Apr 26, 1:59 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
159 PM EDT FRI APR 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM TSTM WND DMG 3 SSE KESWICK 37.98N 78.34W
04/26/2019 ALBEMARLE VA 911 CALL CENTER
TREE DOWN ALONG UNION MILLS RD
&&
EVENT NUMBER LWX1904190
KLWLocal storm report, Apr 26, 2:02 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
202 PM EDT FRI APR 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 PM TSTM WND DMG 2 WSW BARBOURSVILLE 38.16N 78.31W
04/26/2019 ALBEMARLE VA 911 CALL CENTER
TREE DOWN BLOCKING ONE LANE NEAR INTERSECTION OF STONY
POINT RD AND BURNLY STATION RD
&&
EVENT NUMBER LWX1904191
KLWLocal storm report, Apr 26, 2:33 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
233 PM EDT FRI APR 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG LAHORE 38.20N 77.97W
04/26/2019 ORANGE VA 911 CALL CENTER
NUMEROUS TREES DOWN ACROSS ORANGE COUNTY.
&&
EVENT NUMBER LWX1904192
BJLThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 4:03 AM EDT | Gale Warning | LWX | 34 hr | |
| Apr 26, 9:59 AM EDT | Small Craft Advisory | LWX | 34 hr | |
| Apr 26, 11:50 AM EDT | Special Marine Warning | LWX | 85 min | |
| Apr 26, 1:14 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, City of Charlottesville | 46 min |
| Apr 26, 1:33 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Madison, Orange, Spotsylvania | 57 min |
| Apr 26, 1:51 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Prince William, Rappahannock | 39 min |
| Apr 26, 2:20 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Loudoun, City of Fairfax | 40 min |
| Apr 26, 2:25 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church | 50 min |
| Apr 26, 2:26 PM EDT | Special Marine Warning | LWX | 49 min | |
| Apr 26, 2:29 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, King George, Orange, Spotsylvania, Stafford and 1 more | 46 min |
| Apr 26, 2:33 PM EDT | Special Marine Warning | LWX | 42 min | |
| Apr 26, 2:44 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Apr 26, 2:56 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Prince William, City of Fairfax | 49 min |
| Apr 26, 3:03 PM EDT | Special Marine Warning | LWX | 87 min | |
| Apr 26, 3:07 PM EDT | Special Marine Warning | LWX | 38 min | |
| Apr 26, 3:11 PM EDT | Special Marine Warning | LWX | 49 min | |
| Apr 26, 3:14 PM EDT | Special Marine Warning | LWX | 80 min | |
| Apr 26, 3:53 PM EDT | Special Marine Warning | LWX | 79 min | |
| Apr 26, 5:39 PM EDT | Wind Advisory | LWX | Albemarle, Amherst, Arlington, Augusta, Clarke, Fairfax and 20 more | 19 hr |
| Apr 26, 2:03 PM EDT | Coastal Flood Advisory | LWX | Harford | 5 hr |
| Apr 26, 2:37 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll, Howard, City of Baltimore | 38 min |
| Apr 26, 3:00 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Prince George's | 45 min |
| Apr 26, 3:08 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford | 67 min |
| Apr 26, 3:13 PM EDT | Tornado Warning | LWX | Baltimore, Harford | 32 min |
| Apr 26, 3:23 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Calvert, Charles, Prince George's, Saint Mary's | 67 min |
| Apr 26, 3:26 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Baltimore, Howard, City of Baltimore | 39 min |
| Apr 26, 3:37 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel | 26 min |
Nearby
Tornado Warnings in Virginia, 2019Tornado Warnings in Maryland, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.